Any body had experience with Zonisamide? And Vit B6?

Samantha - posted on 04/15/2009 ( 12 moms have responded )

51

13

12

Went to see the Neuro today, and he is putting my daughter on Zonisamide, to add to the cocktail of Epilim, Keppra, and Clobasam. He said it is fairly new, and i havent heard of it until now, so wondering if there is anyone out there who has experience with it. Bronte has tonic/clonic seizures, averaging about one a day which isnt bad, but it isnt good either IYKWIM! Also we are going to start Vit B6 to try and help with her behavior. Any ideas on dosage?

12 Comments

View replies by

Sandy - posted on 04/20/2011

267

866

16

Samantha,
Zonisamide is an EVIL drug!!! My son participated in the studies before it was FDA approved. It made him very violent and aggressive!! Keppra can also make them aggressive and violent. One thing I have put my son on is a vitamin/mineral Lecithin. I started him on it almost 9 months ago and in the last 7 3/4 months .... he has had a 3 second seizure last week. After thousands of seizures, 6 brain surgeries and his left brain removed. Try the Lecithin and see if it helps. No doctor will tell you about it because they are in the business of drugs. Good luck!!
Sandy Lora

Stephanie - posted on 05/28/2009

3

9

1

My daughter is on Zonisamide and Keppra. Madigan has been on these medication for over one year and I have to say that Zonisamide has been a good medication for our daughter. The only downside we have found with this medication is that Madigan is heat intolerant. We have to keep an eye on her when she is outside and the weather is warm. Sorry I can' help you with the VitB6, but I would appreciate advise on this subject also.

Sharon - posted on 05/11/2009

18

7

1

My daughter, 12 years old, just recently was weaned off Lamictal and on to Zonisamide. She is now on just the Zonisamide and has been very dizzy. It's to the point that she can't go the school or even take a shower. Is anyone else aware of dizziness being a side effect to Zonisamide?

Tracey - posted on 04/20/2009

301

122

83

Quoting Samantha:

Any body had experience with Zonisamide? And Vit B6?

Went to see the Neuro today, and he is putting my daughter on Zonisamide, to add to the cocktail of Epilim, Keppra, and Clobasam. He said it is fairly new, and i havent heard of it until now, so wondering if there is anyone out there who has experience with it. Bronte has tonic/clonic seizures, averaging about one a day which isnt bad, but it isnt good either IYKWIM! Also we are going to start Vit B6 to try and help with her behavior. Any ideas on dosage?



Hi Samantha,



Your doctor wants to ensure your daughter's body gets back in balance and is not lacking in vitamin B6 (pyridoxine).  Multiple and long term use of anti seizure medications deprieve the body of important nutrients.  B6 is needed for normal brain function and is one of the extremely important B vitamins needed in the functioning of the central nervous system.  Both vitamins B6 and B12 when lost in significant amounts can contribute to a person's overall well being and can also contribute to behavioural issues.  Therefore when someone, such as Bronte, has to be on so many medications that are being processed through the liver, the body sometimes stops being able to absorb nutrients properly, making it difficult to get all of the needed nutrients through food alone.  Because the liver is required to work harder with all the extra processing, increasing ones water intake can also help.  The dose of all of your daughter's medications, including a B6 or B12 vitamin, should always be discussed with you specialist.  *A liquid form of B6 can be administered in the form of a needle by a specialist.  But should only be done if absolutely necessary.*  And at the first sign of side effects or an increase in seizures, make sure to communicate all the details to your specialist.



Good luck and take care.



Sincerely,



Tracey Alderson, President of the Board of Directors, Epilepsy Huron-Perth



Administrator, Epilepsy Awareness 2009



 

Lisa - posted on 04/20/2009

14

23

1

Hi Sarah, You need to watch for her getting to Hot! Zonegran stops the body from being able to control there Temp. Topamax also does the same.

Samantha - posted on 04/19/2009

51

13

12

Thanks Sarah, bed wetting is not really a problem at the mo, she still has accidents during the day (mostly when high seizure activity) and she is still in nappies/diapers at night. Tegretol was the first meds we tried and it was OK to begin with (for about a month) but then made her seizures worse, so i hope you have better luck than us!!
Lisa what should i watch about her temp? would she be too hot or too cool? Thanks for the info!

Sarah - posted on 04/18/2009

6

45

0

Nick has been on Zonegran since November 2005 and is now in the process of coming off of it. Watch for bedwetting -- it's one of the side effects and we've had major issues with it since Nick started the medicine! He's coming off of it in favor of Tegretol, which not only controls seizures, but is the "gold standard" for mood medications (or so his psychiatrist tells us). We never really had good luck with the Zonegran helping with his seizures, but the Tegretol has been GREAT for both the seizures and his behavioral issues!! : ) Hope your experience is better than ours!!

Samantha - posted on 04/17/2009

51

13

12

Bronte has had two doses at nightime so far. It has knocked her around a bit, she has been having two sleeps a day, but wether that is just from the meds or more seizures that i havent seen i dont know!
Her behavior is worse since starting the Keppra in May last year, and then the Clobazam didnt help much either!
Spoke to the doc about Vit B6, he said 100mg twice a day. I have been trying to find a liquid version in Australia, no luck yet.

Samantha - posted on 04/17/2009

51

13

12

Thanks Sandy, Bronte is 6 tomorrow! We have behavior problems such as general avoidance of doing anything that wasnt her idea, by dropping to the floor limp.She has put on 5 kilos this year after stopping Topamax at xmas, so she is getting a little hard to handle! She also has the attention span of a grasshopper (LOL) so anything to help that would benefit her at home and school!

Lisa - posted on 04/17/2009

14

23

1

Hi,
My Son has just started on Zonisamide too, only been on it few days so have seen any side effects or benefits yet..
He is on Cloblazam (which i found to cause behaviour problems) Topamax (reducing dose) and Trileptal.
Have you been told to watch out for a Rash? and to keep an eye on her Temp?
She should also drink plenty of water because of the high risk of kidney stones...
I hope this help
Lisa

Jamie - posted on 04/16/2009

1

1

0

My son has been on Zonisamide since November 2008 and we have a no side effects and his seziures are now under control. He also takes Lamictal. He takes 200 mg at night.

Sandy - posted on 04/16/2009

267

866

16

Is it called Zonagran, Zonogran? If so ... my son participated in the drug study before it was publicly available. He got VERY VIOLENT on it. Hurt me, and he was only 5 or 6 years old. We just started the NEWEST drug approved in Jan. ;09. Banzel also known as Rufinamide. Only on it a few weeks but I 'might' have noticed a small improvement. Keppra also brought out violent behavior when mixed with Trileptal. These drugs and their side affects are horrible. But we keep trying to find the right cocktail. Good luck. I need to see about the B6. Which behavior are you trying to help? How old is your daughter? Joey is 10.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms